Home > Research > Publications & Outputs > On ring-theoretic (in)finiteness of Banach alge...

Associated organisational unit

View graph of relations

On ring-theoretic (in)finiteness of Banach algebras of operators on Banach spaces

Research output: Contribution to journalJournal articlepeer-review

Published
<mark>Journal publication date</mark>31/01/2003
<mark>Journal</mark>Glasgow Mathematical Journal
Issue number1
Volume45
Number of pages9
Pages (from-to)11-19
Publication StatusPublished
<mark>Original language</mark>English

Abstract

Let script B sign (x) denote the Banach algebra of all bounded linear operators on a Banach space x. We show that script B sign(x) is finite if and only if no proper, complemented subspace of x is isomorphic to x, and we show that script B sign(x) is properly infinite if and only if x contains a complemented subspace isomorphic to x ⊕ x. We apply these characterizations to find Banach spaces x1, x2 and x3 such that script B sign(x1) is finite, script B sign(x2) is infinite, but not properly infinite, and script B sign(x3) is properly infinite. Moreover, we prove that every unital, properly infinite ring has a continued bisection of the identity, and we give examples of Banach spaces η1 and η2 such that script B sign(η1 and script B sign(η2) are infinite without being properly infinite, script B sign(η1) has a continued bisection of the identity, and script B sign(η2) has no continued bisection of the identity. Finally, we exhibit a unital C*-algebra which is finite and has a continued bisection of the identity.